Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Tucson, AZ

July 9, 2017Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2017, 12:18 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 12:18 PM MST (19:18 UTC)
Expired
Jul 9, 2017, 1:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS55 KTWC 091918
SVRTWC
AZC019-023-092000-
/O.NEW.KTWC.SV.W.0006.170709T1918Z-170709T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1218 PM MST SUN JUL 9 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 100 PM MST

* At 1217 PM MST, a severe thunderstorm was located 13 miles 
  northeast of Rio Rico Northeast, or about 16 miles southeast of 
  Green Valley, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Green Valley, Sahuarita, Tubac, Rio Rico Northeast, Madera Canyon,
  Amado and Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3172 11067 3154 11077 3162 11111 3188 11096
TIME...MOT...LOC 1917Z 114DEG 10KT 3168 11083 

HAIL...<.75IN
WIND...60MPH
 
$$

French
1 follow-up statement
764 
WWUS55 KTWC 091942
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1242 PM MST SUN JUL 9 2017

AZC019-023-092000-
/O.CON.KTWC.SV.W.0006.000000T0000Z-170709T2000Z/
Pima-Santa Cruz-
1242 PM MST SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MST
FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

At 1241 PM MST, a severe thunderstorm was located 10 miles northeast
of Tubac, or 11 miles southeast of Green Valley, moving northwest at
10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Madera Canyon, Amado and Sonoita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3172 11067 3157 11079 3169 11106 3187 11094
TIME...MOT...LOC 1941Z 114DEG 10KT 3171 11090 

HAIL...0.75IN
WIND...60MPH
 
$$

French

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:34 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 9, 9:34 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
934 AM MST Sun Jul 9 2017

.SYNOPSIS...A big jump in our moisture will bring some strong
thunderstorms to the area this afternoon and evening. Otherwise,
plenty of moisture for afternoon and evening thunderstorms with a
favorable pattern for storm development most days this week. The
increase in moisture and rain chances will also result in more
seasonable temperature readings.

&&

.DISCUSSION...The 12Z KTWC sounding is a beauty, with
precipitable water up to 1.45 inches, and plenty of easily
accessible convective potential. Should be an above average
monsoon afternoon and evening, complete with decent valley
coverages and organized outflows. We will put up an 18z sounding
to check our progress and decide if we want to request satellite
rapid scan for the mid afternoon to early evening period. Latest
HRRR and WRF trends suggest strong storms, especially from Tucson
Metro westward this afternoon. Then a possible follow-up off the
Mogollon Rim this evening.

&&

.AVIATION...Valid thru 10/18Z.
Scattered -TSRA/-SHRA developing near mountains by early this
afternoon, then scattered valley and numerous mountain -TSRA/-SHRA
area-wide late this afternoon into this evening. MVFR conditions
with gusts near 45 kts with the stronger TSRA. Otherwise, VFR
conditions with surface wind wly/nwly 8-18 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...We'll see enough moisture for scattered mainly
afternoon and evening thunderstorms through the upcoming week.
Expect brief strong, gusty and erratic winds due to thunderstorm
outflows. Otherwise, 20- foot winds will generally be terrain
driven at less than 15 mph. Occasional gusts will occur during the
afternoon hours due to daytime heating. Higher min RH values with
good overnight recoveries. High temperatures will be close to
seasonal normals this week.

&&

.PREV DISCUSSION...It appeared that the deeper moisture needed to
support more widespread shower and thunderstorm activity had
arrived. Surface dew points were in the mid 50 to mid 60s across
southeast Arizona early this morning which was a good sign for
rain chances. Latest models keep the upper high centered north the
area which will maintain a deep easterly flow and fetch of
moisture. That said, rain chances looked pretty good for most of
the area through the week. This increase in moisture along with
the potential for more widespread shower and thunderstorm activity
will keep high temperatures near seasonable readings this week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 9, 12:04 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1204 PM MST SUN JUL 9 2017

AZZ503-504-507-513-091945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1204 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST...

At 1203 PM MST, National Weather Service meteorologists were
tracking a strong thunderstorm 18 miles southeast of Green Valley,
moving northwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Amado, Sonoita, Madera
Canyon and Arivaca Junction.

LAT...LON 3168 11062 3156 11078 3174 11115 3198 11085
TIME...MOT...LOC 1903Z 140DEG 13KT 3168 11076

French

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 8, 5:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 8, 6:53 PM MSTSpecial Weather StatementTWC37 min
Jul 8, 7:12 PM MSTSpecial Weather StatementTWCPinal33 min
Jul 8, 7:15 PM MSTSpecial Weather StatementTWC45 min
Jul 8, 7:41 PM MSTBlowing Dust AdvisoryTWCPinal79 min
Jul 9, 12:04 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 9, 12:06 PM MSTBlowing Dust AdvisoryTWCPima, Pinal8 hr
Jul 9, 12:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 9, 12:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 9, 1:13 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Jul 9, 1:25 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz110 min
Jul 9, 1:41 PM MSTSevere Thunderstorm WarningTWCSanta Cruz49 min
Jul 9, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz48 min
Jul 9, 2:12 PM MSTSpecial Weather StatementTWC48 min
Jul 9, 2:39 PM MSTFlash Flood WarningTWCPima81 min
Jul 9, 3:41 PM MSTSpecial Weather StatementTWCGraham34 min
Jul 9, 4:17 PM MSTSpecial Weather StatementTWC43 min
Jul 9, 4:20 PM MSTSevere Thunderstorm WarningTWCPinal40 min
Jul 9, 4:30 PM MSTSpecial Weather StatementTWCPima45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.